Revista Matemática Iberoamericana

On the cluster size distribution for percolation on some general graphs

Antar Bandyopadhyay , Jeffrey Steif , and Ádám Timár

Full-text: Open access


We show that for any Cayley graph, the probability (at any $p$) that the cluster of the origin has size $n$ decays at a well-defined exponential rate (possibly 0). For general graphs, we relate this rate being positive in the supercritical regime with the amenability/nonamenability of the underlying graph.

Article information

Rev. Mat. Iberoamericana, Volume 26, Number 2 (2010), 529-550.

First available in Project Euclid: 4 June 2010

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B43: Percolation [See also 60K35]

amenability Cayley graphs cluster size distribution exponential decay percolation sub-exponential decay


Bandyopadhyay, Antar; Steif, Jeffrey; Timár, Ádám. On the cluster size distribution for percolation on some general graphs. Rev. Mat. Iberoamericana 26 (2010), no. 2, 529--550.

Export citation


  • Aizenman, M. and Barsky, D.J.: Sharpness of the phase transition in percolation models. Comm. Math. Phys. 108 (1987), no. 3, 489-526.
  • Aizenman, M., Delyon, F. and Souillard, B.: Lower bounds on the cluster size distribution. J. Statist. Phys. 23 (1980), no. 3, 267-280.
  • Aizenman, M. and Newman, C.M.: Tree graph inequalities and critical behavior in percolation models. J. Statist. Phys. 36 (1984), no. 1-2, 107-143.
  • Aldous, C.: Asymptotic fringe distributions for general families of random trees. Ann. Appl. Probab. 1 (1991), no. 2, 228-266.
  • Athreya, K.B. and Ney, P.E.: Branching processes. Die Grundlehren der mathematischen Wissenschaften 196. Springer-Verlag, New York, 1972.
  • Babson, E. and Benjamini, I.: Cut sets and normed cohomology with applications to percolation. Proc. Amer. Math. Soc. 127 (1999), no. 2, 589-597.
  • Baumslag, G.: Wreath products and finitely presented groups. Math. Z. 75 (1960/1961), 22-28.
  • Benjamini, I., Lyons, R., Peres, Y. and Schramm, O.: Critical percolation on any nonamenable group has no infinite clusters. Ann. Probab. 27 (1999), no. 3, 1347-1356.
  • Benjamini, I., Lyons, R., Peres, Y. and Schramm, O.: Group-invariant percolation on graphs. Geom. Funct. Anal. 9 (1999), no. 1, 29-66.
  • Benjamini, I. and Schramm, O.: Percolation beyond $\mathbbZ^d$, many questions and a few answers. Electron. Comm. Probab. 1 (1996), no. 8, 71-82.
  • Chen, D. and Peres, Y.: Anchored expansion, percolation and speed. Ann. Probab. 32 (2004), no. 4, 2978-2995.
  • Durrett, R.: Probability: theory and examples, third edition. Duxbury Press, Belmont, CA, 2005.
  • Grimmett, G.: Percolation, second edition. Grundlehren der Mathematischen Wissenschaften 321. Springer-Verlag, Berlin, 1999.
  • Häggström, O.: Markov random fields and percolation on general graphs. Adv. in Appl. Probab. 32 (2000), no. 1, 39-66.
  • Häggström, O. and Peres, Y.: Monotonicity of uniqueness for percolation on Cayley graphs: all infinite clusters are born simultaneously. Probab. Theory Related Fields 113 (1999), no. 2, 273-285.
  • Häggström, O., Peres, Y. and Schonmann, R.H.: Percolation on transitive graphs as a coalescent process: relentless merging followed by simultaneous uniqueness. In Perplexing problems in probability, 69-90. Progr. Probab. 44. Birkhäuser, Boston, 1999.
  • Häggström, O., Schonmann, R.H. and Steif, J.E.: The Ising model on diluted graphs and strong amenability. Ann. Probab. 28 (2000), no. 3, 1111-1137.
  • Hara, T. and Slade, G.: The scaling limit of the incipient infinite cluster in high-dimensional percolation. I. Critical exponents. J. Statist. Phys. 99 (2000), no. 5-6, 1075-1168.
  • De la Harpe, P.: Topics in geometric group theory. Chicago Lectures in Mathematics. University of Chicago Press, Chicago, IL, 2000.
  • Jonasson, J.: The random cluster model on a general graph and a phase transition characterization of nonamenability. Stochastic Process. Appl. 79 (1999), no. 2, 335-354.
  • Jonasson, J. and Steif, J.E.: Amenability and phase transition in the Ising model. J. Theoret. Probab. 12 (1999), no. 2, 549-559.
  • Kesten, H.: Symmetric random walks on groups. Trans. Amer. Math. Soc. 92 (1959), 336-354.
  • Kesten, H. and Zhang, Y.: The probability of a large finite cluster in supercritical bernoulli percolation. Ann. Probab. 18 (1990), 537-555.
  • Kolchin, V.F.: Random mappings. Translation Series in Mathematics and Engineering. Optimization Software Pubs. Division, New York, 1986.
  • Men`shikov, M.V.: Coincidence of critical points in percolation problems. Dokl. Akad. Nauk SSSR 288 (1986), no. 6, 1308-1311.
  • Pete, G.: Anchored isoperimetry, random walks and percolation: a survey with many questions. Preprint.
  • Schonmann, M.V.: Multiplicity of phase transitions and mean-field criticality on highly non-amenable graphs. Comm. Math. Phys. 219 (2001), no. 2, 271-322.
  • Seifter, N. and Trofimov, V.: Automorphism groups of graphs with quadratic growth. J. Combin. Theory Ser. B 71 (1997), 205-210.
  • Timár, Á.: Cutsets in infinite graphs. Combin. Probab. Comput. 16 (2007), no. 1, 159-166.